Alert archive / Colorado / Red Flag Warnings in 2024

Red Flag Warning 29, NWS Pueblo, CO

April 26, 2024Baca County, Colorado

NWS Pueblo, CO issued this red flag warning at Apr 26, 2024, 1:32 PM MDT for Baca County, Colorado. It took effect at Apr 27, 2024, 12:00 PM MDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 26, 2024, 1:32 PM MDT (19:32 UTC)
In effect from
Apr 27, 2024, 12:00 PM MDT
Expired
Apr 27, 2024, 2:21 PM MDT
In force
2 hr
Issued by
NWS Pueblo, CO

County Baca County, CO

The radar

The Pueblo radar (KPUX), 191 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.5 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2588 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

292 
WWUS85 KPUB 261932
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
132 PM MDT Fri Apr 26 2024


COZ237-271145-
/O.UPG.KPUB.FW.A.0027.240427T1800Z-240428T0100Z/
/O.NEW.KPUB.FW.W.0029.240427T1800Z-240428T0100Z/
Baca County Including Springfield and Eastern Comanche Grasslands-
132 PM MDT Fri Apr 26 2024

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT SATURDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 237...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon to 7 PM MDT Saturday. The Fire Weather Watch is
no longer in effect.

* Affected Area...Fire Weather Zone 237.

* Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
750 
WWUS85 KPUB 270805
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
205 AM MDT Sat Apr 27 2024

COZ237-280015-
/O.CON.KPUB.FW.W.0029.240427T1800Z-240428T0100Z/
Baca County Including Springfield and Eastern Comanche Grasslands-
205 AM MDT Sat Apr 27 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 237...

* Affected Area...Fire Weather Zone 237.

* Winds...Southwest 25 to 35 mph with gusts up to 45 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Hodanish
325 
WWUS85 KPUB 272021
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
221 PM MDT Sat Apr 27 2024


COZ237-272130-
/O.CAN.KPUB.FW.W.0029.000000T0000Z-240428T0100Z/
Baca County Including Springfield and Eastern Comanche Grasslands-
221 PM MDT Sat Apr 27 2024

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONE 237...

The National Weather Service in Pueblo has cancelled the Red Flag
Warning.

A cold front has moved through the area keeping humidity values
high and winds below critical thresholds. Therefore the Red Flag
Warning for Baca County has been cancelled.  

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Apr 26, 11:54 AM MDT, 1 hour 38 minutes earlier. Its key messages:

  • After a brief lull this morning, moderate to heavy snow will spread across the higher terrain today. Impacts from wet, heavy snow will be possible over the mountains and in Teller County.
  • Widespread showers and thunderstorms are expected this afternoon into tonight across the eastern plains.
  • Snow will continue to increase over the higher terrain tomorrow through Sunday. Highest amounts are expected over the eastern San Juan Mountains, Sawatch Range, and Pike's peak Region.
  • Showers and thunderstorms will move out over the plains tomorrow, some periods of heavy rain will be possible along portions of the I-25 corridor, especially in El Paso County.
  • Another storm later in the week could bring a quick shot of precipitation to portions of the area.
Area forecast discussion, Apr 26, 11:54 AM MDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1154 AM MDT Fri Apr 26 2024

.KEY MESSAGES...

- After a brief lull this morning, moderate to heavy snow will
  spread across the higher terrain today. Impacts from wet,
  heavy snow will be possible over the mountains and in Teller
  County.

- Widespread showers and thunderstorms are expected this
  afternoon into tonight across the eastern plains.

- Snow will continue to increase over the higher terrain
  tomorrow through Sunday. Highest amounts are expected over the
  eastern San Juan Mountains, Sawatch Range, and Pike's peak
  Region.

- Showers and thunderstorms will move out over the plains
  tomorrow, some periods of heavy rain will be possible along
  portions of the I-25 corridor, especially in El Paso County.

- Another storm later in the week could bring a quick shot of
  precipitation to portions of the area.

&&

.UPDATE...
Issued at 1021 AM MDT Fri Apr 26 2024

Models are trending colder with temperatures across Teller
county and the upper Arkansas River Valley which has bumped up
snowfall amounts.  Have upgraded Winter Storm Watches to Winter
Storm Warnings for those areas and rimmed some of the lower
elevations of the Upper Arkansas River Valley with Winter
Weather Advisories. These go into effect late this afternoon
along the Continental Divide, through this evening for eastern
portions of these areas and will continue through 6 AM Sunday.
Heavy wet snowfall accumulations will be possible above 8500
feet, especially north of highway 50 including the Teller County
region where accumulations in excess of a foot will be possible.
There will be some melt off as snowfall rates lessen at times
across the lower elevations with a tight gradient in snowfall
amounts below 8000 feet, but the heavy snowfall rates could
cause higher impacts with visibility restrictions and broken
tree limbs for trees which have started leafing out.

Also put out a Fire Weather Watch for Baca county Saturday
afternoon and evening to the south of the surface low where dew
points drop into the lower 20s in the afternoon. This will
likely be upgraded to a Red Flag Warning with the afternoon
package issuance. -KT

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 438 AM MDT Fri Apr 26 2024

The first half of Friday will be somewhat calm, with a lull in
precipitation as the upper low quickly moves off to the northeast.
High temperatures will be a bit cooler than yesterday, with 70s
across most of the plains and low-mid 60s over the valleys and the
Palmer Divide. Later on in the day, another upper low will begin to
move into our area from the west, bringing with it more active
weather and more cool air. The limited snow showers across the
mountains that waned Friday morning will increase in coverage and
intensity by late afternoon before starting to spread eastwards. A
surge of north-northwesterly winds will hit our area around late
afternoon as well, allowing for better upslope into parts of Teller
and El Paso Counties. Mixed rain and snow showers will quickly
spread to these areas while rain showers fall further to the south
and east where temperatures are far warmer. While the area will
generally remain above freezing today, the convective nature of
these showers along with cold air advection should still allow for
snow accumulation over the higher terrain. Teller County could
specifically be seeing some impacts due to heavy, wet snowfall,
especially around the northern parts of the county and Pikes Peak.
Moderate to occasionally heavy rain showers and thunderstorms will
be possible across most of our eastern plains, though nothing severe
is expected at this time. The snowfall over the mountains and Teller
County specifically will increase in intensity overnight, with
impactful accumulations already expected prior to Saturday morning.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 438 AM MDT Fri Apr 26 2024

Saturday through Sunday...

A potent major shortwave trough will move over the region, with
increasing snow across the higher terrain and rain, possibly heavy
at times, for the lower elevations. Given the orientation of
this wave, most of the heavier amounts of snow will be confined
to the northern mountains and across the eastern San Juan
Mountains. There could also be some thunder possible, along with
very strong winds and heavy and wet, blowing snow, especially
for the western facing slopes. This could also make travel very
tricky for the Cottonwood and Monarch passes by later in the
evening on Saturday as the intensity of snowfall rates
increases. There will also be some of these showers moving out
into the lower elevations, but likely be in the form of rain for
elevations less than 7500 feet.

As the surface low ejects out over the plains and establishes
itself over northeastern Colorado, it will begin to wrap up and
allow for a TROWAL (trough of warm air aloft) to set up along
the mountains/plains interface of the front range. This will
provide heavy amounts of rain possible along portions of the
I-25 corridor, mainly north of the US-50, over El Paso County.
Model guidance shows that most of the southeastern plains will
be "dry-slotted" initially and then the northeastern
progression of the low will likely keep these areas dry as the
downsloping winds on the backside of the low take over going
into the early morning hours on Sunday. That being said, there
could still be a few showers over Baca County, but the heavier
amounts area going to the north and west. Because of the heavy
amounts of precip anticipated within the TROWAL setup, it cannot
be ruled out to see some localized flooding possible for the
urbanized areas in El Paso County, especially within the city
limits of Colorado Springs.

There will also be a convective element, with CAPE of near 1000 J/kg
showing up over the Palmer Divide by later in the afternoon on
Saturday, which may help to also produce very heavy amounts of
rainfall for the lower elevations and possibly a heavy and wet
accumulation for the higher elevations of the Pike's Peak/Rampart
Range, as well as Teller County. Due to some uncertainty still as to
exactly where this low will track, these areas have been kept in a
Winter Storm Watch at this time. Which may need to be upgraded if
there is more of a signal that show heavier convective cells
developing over these areas in the higher res rapid refresh models.
There is also going to be steeper lapse rates of 8 to 9C/1km, which
could also help to expedite this process. Colder air advection,
along with the cloud cover will help to cool temperatures off some
15 to 20 degrees. The low does look to increase in speed towards the
northeast as it undergoes weakening, and all moisture will continue
to dissipate temporarily by later in the day on Sunday. However,
westerly flow on the backside of the low in combination with some
instability induced by orographic lifting, will help top re-
trigger thunderstorm development over the mountains, with
another round of heavy snow possible, and then the mid-level
flow will help to push these out over the plains going into the
evening.

Monday through Thursday...

High pressure conditions will subsequently build back in behind the
exiting trough, with drier and warmer conditions returning on
Monday, especially over the plains due to the downsloping winds.
There will be a warming trend continuing through the mid part of the
week. These will be a weaker wave transitioning through which could
allow for another chance of some precip, mainly over the northern
half of the CWA on Wednesday with a cold front moving through that
will cool high temperatures for Thursday. Otherwise, conditions will
remain mostly dry going later part of next week.    -Stewey

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1120 AM MDT Fri Apr 26 2024

Cigs will lower this evening as showers move in across the
mountains and spread into the adjacent plains overnight through
Saturday morning. TSRA will be possible at KCOS after 09z and
even some small hail will be possible along with MVFR to brief
IFR cigs/vis. SHRA will continue through much of the day at KCOS
before decreasing as winds shift out of the north and become
gusty in the afternoon. KPUB will remain VFR with -SHRA possible
late tonight through Saturday morning. Another round will spread
in Saturday afternoon and evening which could bring some brief
MVFR cigs at times. KALS will see the best chance for -SHRA
between 06z and 12z but is more likely to see VFR cigs. Winds
will increase at KALS on Saturday with southerly winds gusting
up to 30 kts. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 3 PM this afternoon to 6 AM MDT
Sunday for COZ058-060.
Winter Weather Advisory from 6 PM this evening to 6 AM MDT
Sunday for COZ059-061-063.
Winter Weather Advisory from 3 PM this afternoon to 6 AM MDT
Sunday for COZ066-068-073.
Winter Weather Advisory from 9 PM this evening to 6 AM MDT
Sunday for COZ076.
Winter Storm Warning from 9 PM this evening to 6 AM MDT Sunday
for COZ081.
Winter Storm Warning from 6 PM this evening to 6 AM MDT Sunday
for COZ082.
Fire Weather Watch from Saturday afternoon through Saturday
evening for COZ237.

&&

UPDATE...KT
SHORT TERM...GARBEROGLIO
LONG TERM...STEWARD
AVIATION...GARBEROGLIO/KT
Hazardous weather outlook, Apr 26, 11:20 AM MDT, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1120 AM MDT Fri Apr 26 2024

COZ058>089-093>099-271730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1120 AM MDT Fri Apr 26 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

An upper-level system will move into the area this afternoon. Snow
will begin over the mountains, increasing in coverage and
intensity through tonight and into Saturday. Meanwhile, showers
and some thunderstorms are expected across most of the eastern
plains starting late this afternoon. The main impacts with
thunderstorms will be locally heavy rainfall and lightning. Heavy
snowfall will be possible late tonight over the mountains with the
heaviest falling north of highway 50.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Snow will fall heavy at times across the higher terrain tomorrow
into early Sunday morning. Highest amounts are expected over the
eastern San Juan Mountains, Sawatch Range, and the Pikes peak
Region, where there can be accumulations between 12 and 24 inches
with the heaviest amounts across Pikes Peak. Showers and
thunderstorms will move out over the plains tomorrow, some periods
of heavy rain will be possible along portions of the I-25
corridor, especially in El Paso County with a few strong storms
possible across the southeast plains north of highway 50. Hail up
to 1 inch in diameter, heavy rainfall and lightning will be the
primary storm risks. A brief weak tornado can not be ruled out.

Another storm later in the week could bring a quick shot of
precipitation back to portions of the area, mainly north of
Highway 50.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

31/31

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 4:06 AM MDTWinter Weather AdvisoryPUBAlamosa, Chaffee, Conejos, Costilla, Custer, El Paso and 6 more50 hr
Apr 26, 10:12 AM MDTWinter Storm WarningPUBChaffee, El Paso, Fremont, Lake, Saguache, Teller44 hr
Apr 26, 10:13 AM MDTFire Weather WatchPUBBaca3 hr

Nearby

Red Flag Warnings in Colorado, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.